Alert archive / Wyoming / Winter Storm Warnings in 2008

Winter Storm Warning 6, NWS Riverton, WY

February 14, 2008Sweetwater County, Wyoming

NWS Riverton, WY issued this winter storm warning at Feb 14, 2008, 3:09 AM MST for Sweetwater County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2008, 3:09 AM MST (10:09 UTC)
Expired
Feb 14, 2008, 8:23 AM MST
In force
5 hr
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 14, 2:58 AM MST, 11 minutes earlier.

Area forecast discussion, Feb 14, 2:58 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
258 AM MST THU FEB 14 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
UPSLOPE SNOW CONTINUES ACROSS THE SOUTHERN EDGE OF THE WIND RIVER MOUNTAINS
AND BASIN THIS MORNING...WITH ANOTHER WAVE MOVING INTO SWEETWATER
COUNTY. THIS WAVE WILL HELP TO KEEP STRONG WINDS ACROSS SWEETWATER
COUNTY THIS MORNING. KRKS HAS BEEN REPORTING WINDS IN EXCESS OF 40
MPH ALREADY THIS MORNING. THESE WINDS WILL CONTINUE TO CREATE
AREAS OF BLOWING AND DRIFTING SNOW WHICH WILL IMPACT INTERSTATE 80
THROUGH SWEETWATER COUNTY. HAVE ELECTED TO CONTINUE THE WINTER
WEATHER ADVISORY FOR WESTERN SWEETWATER COUNTY...AND THE
RATTLESNAKE AND GREEN MOUNTAINS THROUGH 11 AM THIS MORNING. WITH
THE VERY STRONG WINDS...AND PROMISE OF ANOTHER 1 TO 2 INCHES OF
SNOWFALL ACROSS EASTERN SWEETWATER COUNTY...HAVE UPGRADED THIS
AREA TO A WINTER STORM WARNING...WHICH WILL LAST UNTIL 11 AM THIS
MORNING. ALREADY SECTIONS OF INTERSTATE 80 ARE CLOSED DUE TO
WEATHER CONDITIONS. ADDITIONALLY...STRONG WINDS AND LIGHT SNOW ARE
EXPECTED TO CONTINUE ACROSS THE SOUTHERN PORTION OF THE WIND RIVER
MOUNTAINS...MAINLY IMPACTING THE SOUTH PASS AREA. BECAUSE OF THIS
CONTINUATION...HAVE ALSO EXTENDED THE SNOW ADVISORY FOR THE
EASTERN SLOPES OF THE WIND RIVER MOUNTAINS THROUGH 11 AM THIS
MORNING. ON THE SHORTER TIME SCALE...NATRONA COUNTY WILL CONTINUE
TO SEE PERIODS OF HEAVY SNOW THROUGH 7 AM TODAY...HAVE EXTENDED
THEIR ADVISORY UNTIL THIS TIME. MEANWHILE...AT 11 AM SNOWFALL AND
WINDS SHOULD TAPER DOWN ACROSS SOUTHERN WYOMING.

SNOW ASSOCIATED WITH THIS PACIFIC SYSTEM SHOULD VACATE THE STATE BY
THIS EVENING...ESPECIALLY AS A RIDGE WORKS TO BUILD INTO THE
FORECAST AREA. UNDER THIS RIDGE...EXPECT DRY AND WARMING CONDITIONS
THROUGH FRIDAY AFTERNOON. ON FRIDAY EVENING...THE NEXT PACIFIC
SHORTWAVE WILL IMPACT THE NORTHERN PORTION OF THE STATE...BRINGING
LIGHT SNOW ACROSS NORTHWESTERN WYOMING AND THE BIGHORN MOUNTAINS.
MODELS HAVE VARYING RESULTS REGARDING THIS SYSTEM SINCE THE NAM
KEEPS THE MAJORITY OF THE AREA DRY THROUGH 12Z SATURDAY. HAVE
CONTINUE TO FOLLOW CLOSER TO THE GFS MODEL FOR THIS FORECAST...WHICH
PLACES SOME LIGHT SNOW ACROSS NORTHERN WYOMING FRIDAY EVENING. THIS
LIGHT SNOW WILL EXTEND SOUTH AND EAST ON SATURDAY...BRINGING
SNOWFALL ACROSS THE WESTERN MOUNTAINS AND VALLEYS...ALONG WITH THE
BIGHORN MOUNTAINS AND JOHNSON COUNTY. SNOW ACROSS THESE AREAS
EXPECTED TO LINGER THROUGH SATURDAY NIGHT. TEMPERATURES WILL
CONTINUE TO WARM ON SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
SATURDAY SYSTEM COULD LINGER INTO SUNDAY AND WILL KEEP SOME
LINGERING POPS ACROSS THE NRN MOUNTAINS FOR NOW. OTHERWISE...RIDGE
BEGINS TO BUILD IN THROUGH AT LEAST TUESDAY WITH LITTLE OR NO
CHANCE OF ANY PRECIPITATION BASED ON THE GFS AND ECMWF. BASIN
INVERSIONS WILL RETURN WITH TEMPERATURES DEPENDENT ON SNOW COVER.
INVERSIONS WILL LIKELY NOT HOWEVER HOLD AS STRONGLY AS THEY WOULD
HAVE A MONTH AGO. MODELS DIVERGE ON THE DETAILS OF THE WEATHER
WEDNESDAY INTO THURSDAY AND HAVE LEANED ON THE ECMWF TONIGHT
INDICATING A WEAK SHORTWAVE PASSING THROUGH WEDNESDAY AND THEN A
MUCH STRONGER ONE MOVING INTO THE WEST WEDNESDAY NIGHT AND
CONTINUING THROUGH THURSDAY. WILL HIT THESE AREAS HARDER TONIGHT
IF THIS TREND CONTINUES.

&&

.AVIATION...
A STRONG STORM SYSTEM WILL CONTINUE TO EXIT THE REGION THIS
MORNING.  THERE COULD BE SOME LINGERING SNOW THROUGH 15Z...FROM ROCK
SPRINGS TO CASPER.  STRONG NORTH TO NORTHEAST WINDS WILL CONTINUE TO
BLOW TODAY ACROSS SWEETWATER COUNTY...RESULTING IN SIGNIFICANT
BLOWING SNOW AND WILL HAVE THIS COVERED IN KRKS TAF.  WINDS FARTHER
NORTH...IN THE WIND RIVER BASIN EAST INTO NATRONA COUNTY SHOULD
TAPER OFF CONSIDERABLY BETWEEN 13 AND 17Z.  LOW CLOUDS...MAINLY IN
THE MVFR...COULD REMAIN FOR MUCH OF THE MORNING INTO THE EARLY
AFTERNOON AT KLND AND KCPR.  ELSEWHERE...VFR IS EXPECTED ACROSS THE
REST OF WESTERN AND CENTRAL WYOMING TODAY.  SOME PATCHY FOG COULD
ALSO OCCUR THURSDAY NIGHT...BUT CURRENTLY ONLY HAVE HINTED AT IT AT
KBPI FOR NOW.

&&

.FIRE WEATHER...
SNOW WILL CONTINUE ACROSS SWEETWATER COUNTY...AND THE EASTERN SLOPES
OF THE WIND RIVER MOUNTAINS THROUGH THE MORNING.
ADDITIONALLY...STRONG WINDS WILL ALSO BE PRESENT OVER THESE AREAS TO
CREATE BLOWING AND DRIFTING SNOW. GENERALLY COOLER TEMPERATURES WILL
BE FOUND ACROSS THE FORECAST AREAS. SNOW IS EXPECTED TO EXIT THE
AREA BY THIS EVENING AS A RIDGE OF HIGH PRESSURE MOVES OVER THE
AREA. WINDS ARE ALSO EXPECTED TO WEAKEN DURING THE AFTERNOON.
TEMPERATURES WILL WORK TO REBOUND INTO THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST THIS MORNING FOR WYZ030.

WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR WYZ019-
028-029.

SNOW ADVISORY UNTIL 11 AM MST THIS MORNING FOR WYZ015.

WINTER WEATHER ADVISORY UNTIL 7 AM MST THIS MORNING FOR WYZ020-
022.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 14, 2:51 AM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
251 AM MST THU FEB 14 2008

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
251 AM MST THU FEB 14 2008

...A WINTER STORM WARNING IS IN EFFECT THROUGH 11 AM FOR EASTERN
SWEETWATER COUNTY...

...A SNOW ADVISORY CONTINUES UNTIL 11 AM FOR THE EASTERN
SIDE OF THE WIND RIVER MOUNTAINS WITH A WINTER WEATHER ADVISORY
FOR WESTERN SWEETWATER COUNTY...

...WINTER WEATHER ADVISORIES ALSO CONTINUE UNTIL 7 AM FOR CASPER AND
ALL OF NATRONA COUNTY...

.DAY ONE...TODAY AND TONIGHT

AN INTENSE STORM SYSTEM WILL CONTINUE TO POUND SWEETWATER COUNTY AND
PORTIONS OF CENTRAL WYOMING THIS MORNING WITH VERY STRONG NORTHEAST
WINDS...SNOW AND SHARPLY REDUCED VISIBILITIES. AS OF EARLY THIS
MORNING...PORTIONS OF INTERSTATE 80 WERE CLOSED EAST OF ROCK SPRINGS
ALONG WITH SOUTH PASS. TRAVEL WILL BE TREACHEROUS IF NOT IMPOSSIBLE
INTO THE MID TO LATE MORNING HOURS ACROSS THIS AREA. SNOW WILL ALSO
CONTINUE AROUND CASPER AND ALL OF NATRONA COUNTY THROUGH AT LEAST 7
AM WITH A WINTER WEATHER ADVISORY CONTINUING THERE. STAY ABREAST OF
THE LATEST FORECAST AND ROAD CONDITIONS IF YOU MUST TRAVEL IN THESE
AREAS THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS OVER 40 MPH AND ANY
SNOW ACCUMULATIONS. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:09 AM MSTSnow AdvisoryRIWFremont, Sublette5 hr
Feb 14, 3:09 AM MSTWinter Weather AdvisoryRIWFremont, Natrona, Sweetwater11 hr
Feb 14, 8:23 AM MSTBlowing Snow AdvisoryRIWFremont, Sublette6 hr
Feb 14, 8:23 AM MSTBlizzard WarningRIWSweetwater6 hr

Nearby

Winter Storm Warnings in Wyoming, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.